In recent news, there have been quite a few recalls of many medications for colds and allergies for children. One cold medicine recall, in particular, is especially alarming because it was found that the dosage cups included with the products had incorrect markings, which could result in an overdose. On Monday, Perrigo Company announced that it decided to recall two flavors of children’s liquid cold medicine products from their shelves because of a potential overdose risk, a report from CBS News explained.
Perrigo Recalls Children's Cough Syrup Over Overdose Risk https://t.co/0hvX0qUFcQ— Suzanne Critelli (@suzcrit) January 12, 2016
According to the report, the products are sold by distributors, such as CVS, nationwide under a several brand names. A statement issued by the company explained that the cold medicine recall was voluntary and the products in question are being pulled because the dose cups have incorrect markings.
The below text is what was written on the company’s website.
“Perrigo Company announced today that, following the recent recall of certain dosing cups by its supplier, it has initiated a voluntary product recall in the US to the retail level of 2 batches of its children’s guaifenesin grape liquid (100mg/5 mL) and 3 batches of its children’s guaifenesin DM cherry liquid (100mg guaifenesin and 5mg dextromethorphan HBr/ 5 ml) sold in 4 oz. bottles with dosage cup in a box under the store brand products listed below. This recall is being initiated because some packages contain an oral dosing cup with incorrect dose markings.”
The statement also said that consumers shouldn’t be too worried because the use of these products according to labeled instructions with an affected dosing cup will most likely not result in serious side effects. However, the company explained that an overdose could cause side effects such as hyperexcitability, rapid eye movements, changes in muscle reflexes, ataxia, dystonia, hallucinations, stupor, and coma, and that other effects have included nausea, vomiting, tachycardia, irregular heartbeat, seizures, respiratory depression, and death. So far, there have been no reports of overdoses.
So what is a parent to do with a sick child at home while these common “go-to” drugs are being recalled? There are many natural and homeopathic ways to reduce cold symptoms, help with fever, allergies, and many other “ickies” that come with getting a cold. Below are some helpful tips and things to keep handy in your “natural medicine cabinet” when you or another family member is not feeling well.
- Garlic, onion, ginger, and oregano are wonderful antibiotic/antiviral foods.
- Eating an orange, drinking some freshly squeezed lemon water, or eating some fresh strawberries and papayas helps battle cold symptoms. These fruits also help reduce inflammation and naturally cool the body.
- If the patient has a fever, try to avoid solid foods until the fever is gone, as this will help the body conserve energy. Instead, try eating fruits such as apricots, red apples, dark grapes, blueberries, and watermelon, as these fruits have pain-reducing and anti-inflammatory properties.
- While zinc may be useful for strengthening your immune system immunity, avoid taking any supplements containing zinc while you have a fever. When the body overheats, zinc is very difficult for the body to absorb and can cause nausea, especially on an empty stomach.
- Take frequent warm-cool baths, or use fresh wash clothes to cover your body (do this several times to reduce the body temperature).
- Grapefruit has been shown to reduce fever, try to have slice every few hours when the patient has a fever.
[Photo by Craig Mitchelldyer/Getty Images News]